Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 39, NWS Charleston, SC

May 3, 1998Tattnall County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 3, 1998, 1:59 PM EDT for Tattnall County, Georgia. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 1998, 1:59 PM EDT (17:59 UTC)
Expired
May 3, 1998, 2:30 PM EDT
In force
31 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Tattnall County, GA

What was reported inside it

TimeReportWhereRemark
May 3, 2:02 PM EDTHail 0.75Collins, GA
May 3, 2:25 PM EDTHail 0.75Reidsville, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

970 
WUUS1 KCHS 031801 RRA
SVRCHS
GAC267-031830-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
159 PM EDT SUN MAY 3 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TATTNALL COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 230 PM EDT

* AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF COLLINS... MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PASS BETWEEN COBBTOWN AND MANASSAS BY 210 PM
  ...NORTH OF ROUTE 292

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

ML


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 12:40 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 3, 12:40 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1240 PM EDT SUN MAY 3 1998

LINE OF TSRA APPROACHING CWA MORE QUICKLY THAN EARLIER THINKING. BLV
THREAT PD IS NOW FM 2 TO 8 PM. STILL LOOKING FOR LG HAIL AND PERHAPS
DAMAGING WINDS. NEW ETA ROTATES A S/WV THRU WRN SC BY EVE...THEN BRINGS
IN ANOTHER PIECE OF ENERGY WITH UVM AGAIN TNGT. TEMPS HV RISEN INTO THE
LOWER 80S ACROSS THE CWA AND DEWPTS HV REACHED THE LWR 60S AT NBC AND
MID 60S SAV AREA. 12Z FWC FCST DEWPTS RUNNING ABT 10 DEG TOO LOW FOR SE
GA. NOT GOOD. WL RAISE POPS TO 50 PCT FOR TNGT FCST. TSRA ACTIVITY SHUD
SETTLE DOWN LATE TNGT...BUT THINK ANOTHER ROUND IS IN STORE FOR MON AFT
AS EFFECTS OF UPR LO ARE FELT. ETA SHOWING ANOTHER UVM MAX OVER ERN SC
BY MON EVE. WL GO W/A 30 POP FOR NOW. WL NOT NEED TEMP RANGE MON AS
FLOW SHUD BE W-SW. ON TUE...GRAD A LTL WEAKER AND NOT AS MUCH OF A WRLY
COMPONENT. SEABREEZE SHUD OFFSET 80 DEG READINGS ALG CST...SO WL
INCLUDE TEMP RANGE. OTHER THAN THAT...FWC TEMPS LOOK REASONABLE.

CWF...WIND BEGINNING TO INC ACROSS THE WATERS EARLY THIS AFT. WL NOT
MAKE ANY MAJOR CHGS TO CUR FCST. NGM BL WINDS LOOK TOO HI...ETA BL
WINDS ARE A BIT LWR THRU 06Z TNGT. WL COMPROMISE AND KEEP COND BLO SCA
CRIT THRU FCST PD.

CHS APT     62/80/60/81  5322
DOWNTOWN    64/80/63/78
INLAND CTYS 60/80/58/82
SAV APT     62/81/60/82  5211

        S COAST /CHS-NBC/
.TONIGHT...A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS...A FEW
POSSIBLY SEVERE EARLY. LOW 60 TO 65. SOUTHWEST WIND 10 MPH.
.MONDAY...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF AFTERNOON
THUNDERSTORMS. HIGH NEAR 80. SOUTHWEST WIND 15 MPH.
.MONDAY NIGHT...A 20 PERCENT CHANCE OF A THUNDERSTORM EARLY...OTHERWISE
PARTLY CLOUDY. LOW IN THE LOWER 60S (UPPER 50S INLAND).
.TUESDAY...PARTLY CLOUDY WITH A 20 PERCENT CHANCE OF AN AFTERNOON
THUNDERSTORM. HIGH UPPER 70S COAST TO LOWER 80S INLAND.

TJR

In the hours before

Special weather statement, May 3, 10:00 AM EDT, 3 hours 59 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-
AMZ330-335-350-352-354-040600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1000 AM EDT SUN MAY 3 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES...

IN SOUTH CAROLINA...
ALLENDALE    BEAUFORT   BERKELEY  CHARLESTON   COLLETON
DORCHESTER   HAMPTON    JASPER

IN GEORGIA...
BRYAN     BULLOCH   CANDLER   CHATHAM    EFFINGHAM   EVANS
JENKINS   LIBERTY   LONG      MCINTOSH   SCREVEN     TATTNALL

LOW PRESSURE IN THE OHIO VALLEY WITH A TRAILING COLD FRONT IN THE GULF
STATES WILL MOVE EAST THIS AFTERNOON INTO TONIGHT. AS JET STREAM ENERGY
IS INTRODUCED LATE IN THE DAY...STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS ACROSS SOUTHEAST
PORTIONS OF SOUTH CAROLINA AND GEORGIA. THE BIGGEST THREAT PERIOD WILL
BE BETWEEN THE HOURS OF 4 AND 10 PM. SOME OF THE THUNDERSTORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING
WINDS.

BEACHGOERS AND MARINERS SHOULD BE ESPECIALLY CAREFUL LATER THIS
AFTERNOON AS STORMS MAY DEVELOP QUICKLY WITH LITTLE ADVANCE NOTICE. BE
PREPARED TO MOVE TO A PLACE OF SHELTER IF THREATENING WEATHER
APPROACHES.

EMERGENCY MANAGERS...WEATHER SPOTTERS AND THE GENERAL PUBLIC ARE ASKED
TO KEEP ALERT FOR THE DEVELOPMENT OF SEVERE WEATHER LATER TODAY. STAY
TUNED TO NOAA WEATHER RADIO AND THE LOCAL MEDIA THIS AFTERNOON AND
TONIGHT FOR STATEMENTS AND POSSIBLE WARNINGS. PLEASE REPORT ANY DAMAGE
RELATED TO SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHARLESTON AS QUICKLY AS POSSIBLE.

TJR
Special weather statement, May 3, 10:00 AM EDT, 3 hours 59 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-
AMZ330-335-350-352-354-040600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1000 AM EDT SUN MAY 3 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES...

IN SOUTH CAROLINA...
ALLENDALE    BEAUFORT   BERKELEY  CHARLESTON   COLLETON
DORCHESTER   HAMPTON    JASPER

IN GEORGIA...
BRYAN     BULLOCH   CANDLER   CHATHAM    EFFINGHAM   EVANS
JENKINS   LIBERTY   LONG      MCINTOSH   SCREVEN     TATTNALL

LOW PRESSURE IN THE OHIO VALLEY WITH A TRAILING COLD FRONT IN THE GULF
STATES WILL MOVE EAST THIS AFTERNOON INTO TONIGHT. AS JET STREAM ENERGY
IS INTRODUCED LATE IN THE DAY...STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS ACROSS SOUTHEAST
PORTIONS OF SOUTH CAROLINA AND GEORGIA. THE BIGGEST THREAT PERIOD WILL
BE BETWEEN THE HOURS OF 4 AND 10 PM. SOME OF THE THUNDERSTORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING
WINDS.

BEACHGOERS AND MARINERS SHOULD BE ESPECIALLY CAREFUL LATER THIS
AFTERNOON AS STORMS MAY DEVELOP QUICKLY WITH LITTLE ADVANCE NOTICE. BE
PREPARED TO MOVE TO A PLACE OF SHELTER IF THREATENING WEATHER
APPROACHES.

EMERGENCY MANAGERS...WEATHER SPOTTERS AND THE GENERAL PUBLIC ARE ASKED
TO KEEP ALERT FOR THE DEVELOPMENT OF SEVERE WEATHER LATER TODAY. STAY
TUNED TO NOAA WEATHER RADIO AND THE LOCAL MEDIA THIS AFTERNOON AND
TONIGHT FOR STATEMENTS AND POSSIBLE WARNINGS. PLEASE REPORT ANY DAMAGE
RELATED TO SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHARLESTON AS QUICKLY AS POSSIBLE.

TJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:07 PM EDTSevere Thunderstorm WarningCHSJenkins33 min
May 3, 2:22 PM EDTSevere Thunderstorm WarningCHSScreven43 min
May 3, 3:05 PM EDTSevere Thunderstorm WarningCHSBryan50 min
May 3, 3:19 PM EDTSevere Thunderstorm WarningCHSChatham, Effingham46 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.